Alert archive / Wisconsin / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Milwaukee, WI

July 3, 2019Sauk County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Jul 3, 2019, 5:21 PM CDT for Sauk County, Wisconsin. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 5:21 PM CDT (22:21 UTC)
Expired
Jul 3, 2019, 8:56 PM CDT
In force
4 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Sauk County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:13 PM CDTFLASH FLOOD1 W Reedsburg, WISEVERAL REPORTS OF FLOODED ROADS IN THE REEDSBURG AND LAVALLE AREAS VIA SOCIAL MEDIA.
Jul 3, 6:25 PM CDTFLASH FLOOD3 Wnw Reedsburg, WIROAD WASHOUT AT INTERSECTION OF HIGHWAY 33 AND TWIN PINE ROAD.
Jul 3, 8:10 PM CDTFLASH FLOOD1 W Reedsburg, WIBABB CREEK ON THE NORTHWEST SIDE OF REEDSBURG IS OVER ITS BANKS AND FLOODING BACKYARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS53 KMKX 032221
FFWMKX
WIC111-040215-
/O.NEW.KMKX.FF.W.0001.190703T2221Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
521 PM CDT Wed Jul 3 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Northwestern Sauk County in south central Wisconsin...

* Until 915 PM CDT.

* At 520 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Reedsburg, La Valle, Rock Springs, Loganville, Ironton, Lime Ridge
  and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4364 9020 4364 8990 4338 8992 4336 9019
      4355 9019 4356 9021

$$

HALBACH
4 follow-up statements
850 
WGUS73 KMKX 032316
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
616 PM CDT Wed Jul 3 2019

WIC111-040215-
/O.CON.KMKX.FF.W.0001.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sauk WI-
616 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN SAUK COUNTY...

At 615 PM CDT, the public reported heavy rain from thunderstorms 
near Reedsburg and La Valle.  Some roads in this area are closed due 
to runoff of the heavy rainfall. 3 to 5 inches of rain have fallen. 

Some locations that will experience flooding include...
Reedsburg, La Valle, Rock Springs, Loganville, Ironton, Lime Ridge
and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4364 9020 4364 8990 4338 8992 4336 9019
      4355 9019 4356 9021

$$

HALBACH
303 
WGUS73 KMKX 040003
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
703 PM CDT Wed Jul 3 2019

WIC111-040215-
/O.CON.KMKX.FF.W.0001.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sauk WI-
703 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN SAUK COUNTY...

At 703 PM CDT, emergency management reported flash flooding in 
Reedsburg and the surrounding area in northwest Sauk county. 3 to 6 
inches of rain have fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Reedsburg, La Valle, Rock Springs, Loganville, Ironton, Lime Ridge
and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4364 9020 4364 8990 4338 8992 4336 9019
      4355 9019 4356 9021

$$

HALBACH
544 
WGUS73 KMKX 040114
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
814 PM CDT Wed Jul 3 2019

WIC111-040215-
/O.CON.KMKX.FF.W.0001.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sauk WI-
814 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN SAUK COUNTY...

At 813 PM CDT, emergency management reported flash flooding in 
Reedsburg. 3 to 6 inches of rain have fallen. Flash flooding is 
already occurring.   Babb Creek on the northwest side of Reedsburg 
is out of its banks and flooding backyards.

Some locations that will experience flooding include...
Reedsburg, La Valle, Rock Springs, Loganville, Ironton, Lime Ridge
and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4364 9020 4364 8990 4338 8992 4336 9019
      4355 9019 4356 9021

$$

HALBACH
522 
WGUS73 KMKX 040156
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
856 PM CDT Wed Jul 3 2019

WIC111-040205-
/O.CAN.KMKX.FF.W.0001.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sauk WI-
856 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAUK COUNTY IS
CANCELLED...

The Flash Flood Warning has been replaced by an Areal Flood Warning 
until 3 am for Sauk county due to lingering flooding issues. 

Please continue to heed any remaining road closures.

LAT...LON 4364 9020 4364 8990 4338 8992 4336 9019
      4355 9019 4356 9021

$$

MBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:16 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 3:16 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
316 PM CDT Wed Jul 3 2019

.SHORT TERM...
This Afternoon and Tonight...Forecast Confidence is Medium...

A stationary boundary extends from the Dells SE towards Chicago
and convergence along this boundary is helping to kick off a few
showers. However, many of these are struggling to get going and
looking at soundings it appears there is a bit more drier air
in the mid levels that is getting entrained into the storms. As we
continue to heat up CAPE should increase to around 2,500-3,000
J/kg and this stronger buoyancy should be enough to allow a few
isolated stronger storms to get going. Gusty winds and heavy rain
will be primary impacts with any storms this afternoon. Off to the
west and southwest storms are developing in a better environment
and these should approach southern Wisconsin this evening. Not
overly confident we'll see these storms make it into the area but
have kept some chance PoPs in our western counties.

The easterly winds off the lake have kept a layer of fog along the
shore today but the flow has been weak enough that fog hasn't set
it. Satellite imagery would suggest the fog is actually thinning a
bit but this could be a result of the better mixing this
afternoon. It's possible that once we lose heating and we decouple
the fog redevelops and have kept some patchy fog in the forecast
for tonight.

Thursday...Forecast Confidence is Medium...

The high pressure that was over northern Michigan today shifts off
to the east and winds become more southerly by Thursday morning. A
shortwave lifting N/NE out of the Plains will cross northern
Wisconsin during the day. A slightly more favorable environment
will exist for thunderstorms tomorrow and the shortwave provides
just the right amount of lift to allow for more scattered storms.
In terms of instability it'll be similar to what wave seen the
past few days (upwards of 3,000 J/kg), which is more than enough
for gusty winds and small hail to be hazards. Low level lapse
rates look weaker and with PW's closer to 1.8 inches, storms may
just end up more heavy rainers than able to generate the stronger
wind gusts. As we head into the afternoon and into the evening
hours the shortwave kicks east and we get into a region of weak
subsidence, which could help to bring a quicker end to storms
tomorrow afternoon.

Friday - Confidence...Medium to High
A strung out cold front will be positioned across central
Wisconsin as a southern stream cut off mid level short wave trough
and faster moving northern stream mid level trough propagate into
the region on Friday. With surface dew points remaining in the
low 70s and cool air aloft, it will develop an uncapped, fat CAPE
profile in the afternoon Friday as surface temperatures warm into
the mid 80s. Low to mid level winds will remain fairly weak at
less than 20kts below 500mb, so wind shear is not looking to be
aiding in organizing the convection that looks to develop ahead of
the boundary in the afternoon. With there being no cap and some
broad lift moving in ahead of the trough and cold front, am
expecting scattered showers/storms to develop across southern WI
with outflow from the first round of storms to kick off more
storms through the afternoon.

.LONG TERM...
Saturday through Wednesday - Confidence...Medium
Three days of dry weather is forthcoming as high pressure builds
into the area. High temperatures will drop into the mid 70s to low
80s, with lower humidity levels entering the forecast late
Saturday into Sunday as dewpoint temperatures drop. Northeast
winds will also contribute to the cooler feeling.

Weak low pressure located over northeastern Manitoba on Monday
night will push east and to our north throughout this forecast
period. As the low progresses, a more humid air mass will build
back into the area. Chances for showers/storms enter the forecast
late Tuesday through Wednesday as the front attached to the low
is being dragged through.

&&

.AVIATION(21Z TAFS)...
VFR conditions continue for locations
along the lake as cooler and drier air moving off the lake have
kept clouds at bay. Along and west of KMSN a stationary boundary
has been the focus for isolated showers and storms and brief
periods of MVFR cigs. Light winds and some clearing overnight
could allow for patchy fog to develop but confidence is low. A
weak system moving to our north for Thursday will bring showers
and storms to the terminals at the end of the TAF period.

&&

.MARINE...
High pressure over northern Michigan will keep winds light and
wave heights low into the weekend. A system passing to the north
on Friday will switch winds to the north as a weak frontal
boundary sags south. Periods of fog are possible into the weekend
as warm and moist air lingers over the cooler lake. There are
chances for storms each day through Saturday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 7 PM CDT this evening for LMZ261-362-
     364-366-563-565-567-643>646-669-671-673-675-868-870-872-874-
     876.

&&

Tonight/Thursday and Aviation/Marine...Stumpf
Thursday Night through Wednesday...Halbach/Jurkowski
Hazardous weather outlook, Jul 3, 3:28 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Wed Jul 3 2019

WIZ046-047-051-052-056>060-062>072-042030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon and tonight,
mainly south and west of Madison. Any severe thunderstorms would
be very isolated.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorm chances will continue on Friday through Saturday, but
the potential for severe thunderstorms looks low. Thunderstorm
chances return for Tuesday and Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this week.

LMZ643>646-042030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A marine dense fog advisory is in effect through 7 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorm chances return for Thursday and Friday and again
Tuesday and Wednesday of next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
328 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Areas of dense fog will reduce the visibility to one mile or less
at times across the southern Open Waters and parts of central
Open Waters of Lake Michigan through this evening. A Dense Fog
Advisory is in effect until 7 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorm chances will return for Thursday and Friday and again
Tuesday and Wednesday of next week.

Patchy fog will be possible at times through Friday night as a
humid airmass remains across the cooler water. This risk will be
greatest across the northern half of the lake.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 3, 4:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
452 PM CDT Wed Jul 3 2019

WIZ056-032215-
Sauk-
452 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAUK COUNTY...

At 451 PM CDT, a strong thunderstorm was located over Reedsburg. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Reedsburg, La Valle, Ironton and Lime Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4364 9017 4364 8984 4348 8998 4346 9019
      4355 9019
TIME...MOT...LOC 2151Z 283DEG 3KT 4356 9003

HALBACH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:25 PM CDTSpecial Weather StatementMKXWalworth50 min
Jul 2, 7:31 PM CDTSpecial Weather StatementMKXJefferson44 min
Jul 2, 8:15 PM CDTMarine Dense Fog AdvisoryMKX33 hr
Jul 3, 4:08 AM CDTDense Fog AdvisoryMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Ozaukee and 3 more4 hr
Jul 3, 4:52 PM CDTSpecial Weather StatementMKXSauk23 min
Jul 3, 5:28 PM CDTSevere Thunderstorm WarningMKXSauk32 min
Jul 3, 6:04 PM CDTSpecial Weather StatementMKXSauk26 min
Jul 3, 6:55 PM CDTSpecial Weather StatementMKXSauk65 min

Nearby

Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.